Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 63, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 21, 2023, 6:18 PM EDT for Orange County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2023, 6:18 PM EDT (22:18 UTC)
- Expired
- May 21, 2023, 6:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Orange County, FL
The radar
The Melbourne radar (KMLB), 78 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 10.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
642
WUUS52 KMLB 212218
SVRMLB
FLC095-212245-
/O.NEW.KMLB.SV.W.0063.230521T2218Z-230521T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
618 PM EDT Sun May 21 2023
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
South central Orange County in east central Florida...
* Until 645 PM EDT.
* At 618 PM EDT, a severe thunderstorm was located over Pine Castle,
or over Orlando, moving south at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Orlando, Orlando International Airport, Conway, Oak Ridge and
Azalea Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2849 8144 2854 8129 2835 8118 2835 8145
TIME...MOT...LOC 2218Z 339DEG 5KT 2844 8136
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Weitlich2 follow-up statements
674 WWUS52 KMLB 212231 SVSMLB Severe Weather Statement National Weather Service Melbourne FL 631 PM EDT Sun May 21 2023 FLC095-212245- /O.CON.KMLB.SV.W.0063.000000T0000Z-230521T2245Z/ Orange FL- 631 PM EDT Sun May 21 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR SOUTH CENTRAL ORANGE COUNTY... At 631 PM EDT, a severe thunderstorm was located over Orlando International Airport, moving south at 5 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Orlando, Orlando International Airport, Oak Ridge, Belle Isle and Hunters Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2846 8143 2847 8130 2835 8123 2835 8145 TIME...MOT...LOC 2231Z 339DEG 5KT 2842 8135 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Weitlich
170
WWUS52 KMLB 212245
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
645 PM EDT Sun May 21 2023
FLC095-212255-
/O.EXP.KMLB.SV.W.0063.000000T0000Z-230521T2245Z/
Orange FL-
645 PM EDT Sun May 21 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 2846 8143 2847 8130 2835 8123 2835 8145
TIME...MOT...LOC 2245Z 339DEG 5KT 2840 8134
$$
WeitlichWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:39 PM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 21, 2:39 PM EDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 239 PM EDT Sun May 21 2023 ...New MARINE, AVIATION... .DISCUSSION... ...Unsettled Conditions Beginning Monday Continuing through the Week... ...Heavy Rainfall with Local Flooding by Mid to Late week... Current-Tonight...Increasing clouds into this afternoon with surface heating and formation of the ECSB that has been providing a focus for ISOLD-WDLY SCT afternoon shower and lightning storm development across coastal counties. Expecting ERLY winds as the sea breeze passes. A frontal boundary remains entrenched across the Deep South/north FL and will remain quasi-stationary, while providing a focus for moisture to pool along and out ahead of it. Convection will continue to develop along and out ahead of the ECSB and we expect the highest PoPs (50-60pct) late today/early evening across the interior (I-4 corridor) where strongest boundary collisions will occur. PoPs closer to 20pct at the immediate coast and 30-40pct southward from I-4 (inland) thru sunset. Storm steering flow appears to be light NWRLY and we'll see if any showers/storms can make it back to the Volusia and north Brevard coasts during the evening. Otherwise, expect some erratic movement of cells. We keep a small threat for precip in the forecast for overnight with lingering moisture, boundaries floating around, as well as some shortwave impulses that will be traversing north/central FL. PWATs will pool in upwards of 1.70-2.00 inches across ECFL. With rather warm mid-levels (-6C to -7C at 500 mb), strongest storm impacts should be occasional to frequent lightning strikes, torrential downpours, gusty winds of 35 to 45 mph, possibly one or two storms with winds to around 55 mph in Lake/NW Volusia counties, and to a lesser extent small hail. Overnight lows well into the 60s to low 70s areawide. Previous Extended Forecast Discussion Modified... Mon-Tue...For Mon, a disturbance aloft combined with PWAT nr 2" and a weakening sfc boundary over N central FL wl force numerous slow moving storms, which will develop with highest coverage during the afternoon and early evening. Ambient conditions favor deep convection, and advertised PoPs wl be categorical along and north of the I-4 corridor, with lowering chcs south across the Space to Treasure coasts. This will be the first of several days of locally heavy rains possible. On Tue, the likelihood of heavy rains wl shift further swd across all of ECFL as an upr trough across the Appalachians and Deep South amplifies swd across the eastern Gulf. Cooling aloft with ambient deep moisture already in place wl lead to numerous storms, along with a chc of some stronger storms and psbl small hail, and frequent lightning strikes. Total rainfall amounts Mon-Tue 3 to 5 inches not out of the question for some areas. Extended...Pattern evolution to an anomalous blocking pattern wl occur over much of the CONUS mid to late week. With further amplification of an east coast longwave pattern affecting the FL peninsula. Cooling aloft and a continuation of unsettled conditions wl occur the remainder of the week. Locally stronger thunderstorms wl certainly be capable of gusty winds, coin-size hail, frequent lightning strikes, and torrential downpours. A higher end expectation going forward wl be a possibility of Flood Watches by mid week as repeated episodes of heavy rainfall occur over some locations. Evolution of a sfc low and or trough east of Florida wl bring onshore NERLY surface winds around Thursday and Friday as advertised by GFS/ECMWF. Some drier air is expected to advect southward into Florida, which wl decrease rain chances by next weekend. Afternoon highs are forecast to remain in the 80s most days with overnight lows near climo in the mid 60s to around 70. && .MARINE... Issued at 201 PM EDT Sun May 21 2023 This afternoon-Tonight...Seas 2-3 ft. An onshore wind component has developed this afternoon with speeds generally 6-12 kts. The sea breeze will venture inland this afternoon. Only an ISOLD shower and storm threat during the afternoon, but Cape northward could see scattered showers and storms later in the evening and overnight with some activity possibly moving off of the coast. Winds/seas locally higher invof storms. Previous Extended Marine Forecast Discussion Modified... Mon-Fri...Storm chances remain high thru the period due to a very unsettled weather pattern through at least Thu; some storms may be offshore-moving in the afternoon and evenings Mon-Wed and could be strong to severe. Storms will produce locally higher winds and seas. Onshore flow will dominate this period aft Wed with wind speeds outside of storms generally AOB 15 kts into at least early Thu. Seas generally 2-4 ft through Mon, building to 3-5 ft Tue (especially north of Sebastian Inlet), and continuing to build upward to 4-6 ft Tue night-Fri (poor small craft boating); potentially up to 7 ft well offshore (~ Cape northward). Boating conditions may become hazardous by late week, especially in the offshore waters should low pressure develop over the wrn Atlc in proximity to the waters. && .AVIATION... (18Z TAFS) Issued at 201 PM EDT Sun May 21 2023 VCSH conditions along the coast and across the interior as showers begin to develop along and ahead of the east coast sea breeze. The sea breeze will continue to push inland, with winds becoming easterly across the peninsula at 7-12 knots. The subsequent boundary collision with the west coast sea breeze will cause VCTS conditions to develop across interior terminals. TEMPOs at MCO/SFB/ISM/LEE for MVFR CIG and VIS reductions due to TSRA generally between 18-01Z, with VCTS conditions clearing out across the interior after 04Z. At coastal terminals, conditions improve after 21Z. Overnight, winds becoming light and variable at all terminals. Earlier start to showers along the coast tomorrow, with VCSH at DAB as early as 12Z, 13Z at TIX, 15Z at MLB, and 17Z along the Treasure Coast terminals. Easterly winds picking up around 15Z across the peninsula at 5 to 10 knots. && .PRELIMINARY POINT TEMPS/POPS... DAB 86 72 83 70 / 20 40 80 60 MCO 90 73 87 71 / 40 40 90 40 MLB 87 73 86 72 / 20 20 60 50 VRB 88 72 88 70 / 20 10 50 50 LEE 91 72 86 70 / 60 60 90 40 SFB 91 72 86 70 / 40 40 90 50 ORL 92 74 88 72 / 50 40 90 40 FPR 87 73 86 71 / 20 10 50 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM...Sedlock LONG TERM....Law AVIATION...Tollefsen
Hazardous weather outlook, May 21, 11:12 AM EDT, 7 hours 6 minutes before
Hazardous Weather Outlook...Updated National Weather Service Melbourne FL 1112 AM EDT Sun May 21 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-220000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1112 AM EDT Sun May 21 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... The sea breeze is expected to spark widely scattered showers and lightning storms near and west of Interstate 95 before pushing into the interior later this afternoon and evening as coverage becomes scattered to numerous. The main hazards with these storms will be occasional to frequent lightning strikes, wind gusts of 40 to 45 mph, torrential rainfall, and small hail. Some of this activity may drift back toward the Volusia and north Brevard coasts during the evening. .RIP CURRENT IMPACT... A Moderate risk of life-threatening rip currents continues at all central Florida Atlantic coast beaches. Check with your local beach patrol for additional information about ocean hazards. Remember to swim only within sight of a lifeguard, and never enter the ocean alone. .MARINE THUNDERSTORM GUST IMPACT... Initial storms along the east coast sea breeze may affect the near shore and intracoastal waters late this morning and early this afternoon, and could produce localized wind gusts up to 35 knots. Lightning storms developing inland will be capable of producing wind gusts to around 35 knots over the larger lakes this afternoon and evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Moisture will increase across east central Florida for much of the work-week. Weak low pressure may eventually form close to the area as well. As a result of this unsettled weather pattern, numerous showers and lightning storms are forecast. The strongest storms will be capable of producing frequent cloud-to-ground lightning strikes, gusty winds from 40 to 50 mph, and hail up to quarter-size. There will be a risk of minor and nuisance flooding during the upcoming week as well, especially for areas that receive multiple rounds of heavy rainfall. A Moderate Risk of dangerous rip currents is expected to continue at all central Florida Atlantic beaches through the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon and tonight. Sedlock
In the hours before
Special weather statement, May 21, 5:52 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
552 PM EDT Sun May 21 2023
FLZ045-212215-
Orange FL-
552 PM EDT Sun May 21 2023
...A strong thunderstorm will impact portions of west central Orange
County through 615 PM EDT...
At 551 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pine Hills, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orlando, Ocoee, Winter Park, Maitland and Windermere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2862 8154 2865 8146 2864 8146 2864 8137
2850 8130 2845 8154
TIME...MOT...LOC 2151Z 345DEG 6KT 2858 8147
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WeitlichSpecial weather statement, May 21, 6:09 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
609 PM EDT Sun May 21 2023
FLZ045-212245-
Orange FL-
609 PM EDT Sun May 21 2023
...A strong thunderstorm will impact portions of southwestern Orange
County through 645 PM EDT...
At 609 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pine Castle, or over Orlando, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orlando, Ocoee, Winter Garden, Winter Park and Windermere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2853 8160 2859 8134 2835 8116 2835 8159
TIME...MOT...LOC 2209Z 339DEG 5KT 2846 8137
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WeitlichThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 5:52 PM EDT | Special Weather Statement | MLB | Orange | 23 min |
| May 21, 6:09 PM EDT | Special Weather Statement | MLB | Orange | 36 min |
| May 21, 6:44 PM EDT | Special Weather Statement | MLB | Orange | 31 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.